Annales de l’Institut Henri Poincaré D


Full-Text PDF (311 KB) | Metadata | Table of Contents | AIHPD summary
Volume 1, Issue 1, 2014, pp. 61–75
DOI: 10.4171/AIHPD/3

Published online: 2014-02-04

Extendable self-avoiding walks

Geoffrey R. Grimmett[1], Alexander E. Holroyd[2] and Yuval Peres[3]

(1) University of Cambridge, UK
(2) Microsoft Research, Redmond, USA
(3) Microsoft Research, Redmond, USA

The connective constant $\mu$ of a graph is the exponential growth rate of the number of $n$-step self-avoiding walks starting at a given vertex. A self-avoiding walk is said to be forward (respectively, backward) extendable if it may be extended forwards (respectively, backwards) to a singly infinite self-avoiding walk. It is called doubly extendable if it may be extended in both directions simultaneously to a doubly infinite self-avoiding walk. We prove that the connective constants for forward, backward, and doubly extendable self-avoiding walks, denoted respectively by $\mu^F$, $\mu^B$, $\mu^{FB}$, exist and satisfy $\mu=\mu^F=\mu^B=\mu^{FB}$ for every infinite, locally finite, strongly connected, quasi-transitive directed graph. The proofs rely on a 1967 result of Furstenberg on dimension, and involve two different arguments depending on whether or not the graph is unimodular.

Keywords: Self-avoiding walk, connective constant, transitive graph, quasi-transitive graph, unimodular graph, growth, branching number

Grimmett Geoffrey, Holroyd Alexander, Peres Yuval: Extendable self-avoiding walks. Ann. Inst. Henri Poincaré Comb. Phys. Interact. 1 (2014), 61-75. doi: 10.4171/AIHPD/3